Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 105, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 31, 2005, 4:21 PM EDT for Nicholas County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2005, 4:21 PM EDT (20:21 UTC)
- Expired
- Jul 31, 2005, 4:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 81 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 555 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:24 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 31, 2:24 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 224 PM EDT SUN JUL 31 2005 .SHORT TERM (REST OF TONIGHT)... FORECAST BASICALLY A REPEAT OF LAST NIGHT. MAV MOS CONTINUES TO HAVE A COLD BIAS OF ABOUT 3 DEGREES ON THE MINIMUM TEMPERATURES SO HAVE NUDGED THOSE UP. ONCE AGAIN MOISTURE IN AND JUST WEST OF MOUNTAINS WILL MEAN FOG THERE WITH DRY AIR/GROUND OHIO RIVER WEST KEEPING FOG OUT THERE. && .PREVIOUS DISCUSSION... (ISSUED 1258 PM EDT SUN JUL 31 2005) AVIATION... TONIGHT A REPEAT OF LAST NIGHT. FOG OVER AND ALONG WESTERN SLOPES OF MOUNTAINS LIFR DEVELOPING AFTER 06Z. VICINITY OHIO RIVER WEST SKC WITH NO SIGNIFICANT VSBY RESTRICTIONS DUE TO DRYER AIR AND GROUND CONDITIONS. PREVIOUS DISCUSSION... (ISSUED 1150 AM EDT SUN JUL 31 2005) LONG TERM (THURSDAY THROUGH SUNDAY)... HOT AND HUMID WX CONTS WED AND THURS WITH H8 TEMPS AROUND 20C. LONG RANGE GUIDANCE HAS FINALLY CAUGHT ON AS MAXT IS NOW PROGGED IN THE MID 90S FOR THE AFOREMENTIONED DAYS. MIXING LAYER INCREASES TO 6-7KFT...SO WOULDNT BE SURPRISED TO SEE A FEW UPR 90S IN THE HTS AND DWU VCNTY GVN WE HAVE BEEN DRY FOR DECENT PERIOD OF TIME. WARMEST THIS SUMMER HAS BEEN 97F AT HTS AND THAT COULD BE IN JEOPARDY WED. ECMWF AND UKMET HAVE COME IN LINE TO THE GFS ENSEMBLES FM YDY WITH RESPECT TO BREAKING DOWN THE RIDGE ALLOWING A BAROCLINIC ZONE TO TRAVERSE LATE FRIDAY. H7 TEMP ADV REMAINS NEUTRAL...SO A CAP SHOULD KEEP THE AREA DRY THUR AFTN INTO MIDDAY FRIDAY UNTIL BOUNDARY APPCHS. GFS DOESNT PROG MUCH INSTABILITY AHEAD OF THE FRONT...WHICH IS HARD TO BELIEVE GIVEN MID AND UPR LVL MSTR WL BE ON THE INC ALONG WITH SFC DWTPS AROUND 70F...THUS INSERTED TRW MENTION FRI AREA WIDE. CONT TRW VERBIAGE THROUGH THE NIGHT TIME HRS IN THE TUG BASIN AS ELEVATED INSTABILITY IS NOTED ON GFS FCST SOUNDINGS SINCE THE FRONT STALLS THERE OVERNIGHT. HIGH PRESSURE NOSES S FM LK ERIE SAT PUSHING DRY AIR IN FM N TO S. LLVL MSTR STAYS HIGH IN SRN MTNS...SO KEPT CLOUDS AND TEMPS DWN THERE...OTRW A SLIGHT COOL DOWN INTO THE MID 80S. ANOTHER H5 ANTICYCLONE BUILDS IN THE CENTRAL CONUS SUN AND WITH RESPECTIVE HGT RISES...MAXT ONCE AGAIN WL BE NR OR SURPASS 90F BY DAY 7. SFC HIGH POSITIONED IN NEW ENGLAND BRINGS LIGHT UPSLOPE FLOW TO THE BKW AREA...SO NUDGED THEM BELOW GUID. PREVIOUS DISCUSSION... (ISSUED 1123 AM EDT SUN JUL 31 2005) SHORT TERM (REST OF TODAY THROUGH TONIGHT)... LATEST SHORT TERM MODELS SHOW THE BEST CHANCE OF SHOWERS/THUNDERSTORMS IN THE EXTREME SOUTHEAST THIS AFTERNOON AND EVENING. HAVE ADDED A SLIGHT CHANCE ALSO IN THE SE OHIO AND NW WV IN THE VICINITY OF PKB TO PERRY COUNTY THIS EVENING BASED ON A 250 MB SHORT WAVE PASSING AT THAT TIME. WHILE THE CHANCES ARE LOW RIGHT NOW BOTH THE RUC AND WRF PICKED UP ON SOMETHING THERE SO THOUGHT IT WAS WORTH MENTION. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...AAR
Hazardous weather outlook, Jul 31, 2:47 AM EDT, 13 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 247 AM EDT SUN JUL 31 2005 VAZ003-004-WVZ033>038-046-047-010646- BUCHANAN VA-DICKENSON VA-FAYETTE WV-MCDOWELL WV-NICHOLAS WV- POCAHONTAS WV-RALEIGH WV-RANDOLPH WV-WEBSTER WV-WYOMING WV- 247 AM EDT SUN JUL 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... ANY THUNDERSTORMS THAT FORM THIS AFTERNOON WILL BE SLOW MOVING. THIS COULD PROVIDE LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-010646- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-CABELL WV- CALHOUN WV-CARTER KY-CLAY WV-DODDRIDGE WV-GALLIA OH-GILMER WV- GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH- LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MEIGS OH-MINGO WV- MORGAN OH-PERRY OH-PLEASANTS WV-PUTNAM WV-RITCHIE WV-ROANE WV- TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV- WIRT WV-WOOD WV- 247 AM EDT SUN JUL 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA... AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 31, 3:29 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 329 PM EDT SUN JUL 31 2005 WVZ047-312000- RANDOLPH- 329 PM EDT SUN JUL 31 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR WESTERN RANDOLPH COUNTY. AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST CENTRAL RANDOLPH COUNTY...OR ABOUT 21 MILES SOUTH OF BUCKHANNON. THE THUNDERSTORM WAS NEARLY STATIONARY. * THE STRONG STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY...NEAR HELVETICA AND SILICA...AND THE RIGHT FORK OF THE BUCKHANNON RIVER BASIN. SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AROUND AN INCH PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 11
Special weather statement, Jul 31, 3:47 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 347 PM EDT SUN JUL 31 2005 WVZ038-312030- WEBSTER- 347 PM EDT SUN JUL 31 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR CENTRAL WEBSTER COUNTY. AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL WEBSTER COUNTY...OR ABOUT 15 MILES NORTHEAST OF CRAIGSVILLE. THE STORM WAS NEARLY STATIONARY. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE DIANA AND WEBSTER SPRINGS. EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM. SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1 AND A HALF INCHES PER HOUR...WITH LOCALIZED HIGHER AMOUNTS. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 11
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 4:47 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 29 min |
| Jul 31, 5:17 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 43 min |
| Jul 31, 5:37 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 40 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.